Alert archive / South Dakota / Flash Flood Warnings in 1998

Flash Flood Warning 3, NWS Aberdeen, SD

June 26, 1998Corson County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Jun 26, 1998, 2:43 PM MDT for Corson County, South Dakota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 1998, 2:43 PM MDT (20:43 UTC)
Expired
Jun 26, 1998, 8:45 PM MDT
In force
6 hr
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Corson County, SD

The radar

The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 1998-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 1998-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1140 J/kg
Mixed-layer CIN
-311 J/kg
Mixed-layer LCL
1302 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KABR 262044
FFWABR
SDC031-270245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
343 PM CDT FRI JUN 26 1998

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 845 PM MDT (945 PM CDT)

* THUNDERSTORMS CONTINUE TO MOVE OVER THE SAME AREAS OF EASTERN
  CORSON COUNTY OF NORTH CENTRAL SOUTH DAKOTA.  RAINFALL OF 2 INCHES
  OR MORE IS POSSIBLE WITH THESE STORMS.

NUMEROUS CREEKS IN THIS AREA OF CORSON COUNTY COULD BE AFFECTED BY
THE HEAVY RAINS.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

TDK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 7:53 PM MDT, 18 hours 50 minutes earlier.

Area forecast discussion, Jun 25, 7:53 PM MDT, 18 hours 50 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
853 PM CDT THU JUN 25 1998

STRONG LOW PRESSURE SHOULD BE CENTERED OVER NORTHWEST NEBRASKA BY
MORNING. AS THE SYSTEM ORGANIZES...SOME THUNDERSTORM ACTIVITY IS
POSSIBLE TONIGHT. HOWEVER...DRY AIR IN PLACE OVER THE AREA SHOULD LIMIT
CONVECTION. WILL LOWER POPS THROUGHOUT THE COUNTY WARNING AREA WITH THE
GREATEST POSSIBILITY ACROSS NORTHCENTRAL SOUTH DAKOTA WHERE MOISTURE IS
DEEPER. OTHERWISE...THINGS LOOK OK.

.ABR...NONE.

CB

In the hours before

Special weather statement, Jun 26, 10:40 AM MDT, 4 hours 3 minutes before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE  ABERDEEN SD
1140 AM CDT FRI JUN 26 1998

.A STRONG FRONT WILL PUSH EAST OVER SOUTH DAKOTA TODAY AND TONIGHT. VERY
MOIST AND UNSTABLE AIR WILL INTERACT WITH THIS FRONTAL SYSTEM TO PRODUCE
THUNDERSTORMS OVER CENTRAL AND THEN NORTHEAST SOUTH DAKOTA LATE THIS
AFTERNOON. SEVERE STORMS ARE POSSIBLE AND EVEN ISOLATED TORNADOES MIGHT
BE POSSIBLE BY LATE AFTERNOON AND EVENING OVER THE REGION.

SDZ003>005-009-010-015>017-033>037-045-048-051-270500-
BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES-
LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH-
INCLUDING THE CITIES OF EUREKA...FAULKTON...FT PIERRE...FT THOMPSON...
GETTYSBURG...HIGHMORE...MCINTOSH...MILLER...MOBRIDGE...MOUND CITY...
MURDO...ONIDA...PIERRE...PRESHO...ROSCOE...TIMBER LAKE
1140 AM CDT FRI JUN 26 1998

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. A FEW OF THOSE
STORMS COULD BE SEVERE WITH STRONG WINDS AND HAIL. ISOLATED TORNADOES
ARE ALSO POSSIBLE.

SPOTTER ACTIVATION MAY BE NECESSARY OVER THE REGION THIS AFTERNOON.

SDZ006>008-011-018>023-MNZ039-046-270500-
BIG STONE MN-BROWN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-
ROBERTS-SPINK-TRAVERSE MN-
INCLUDING THE CITIES OF ABERDEEN...BRITTON...CASTLEWOOD...CLARK...
CLEAR LAKE...MILBANK...ORTONVILLE...REDFIELD...SISSETON...WATERTOWN...
WEBSTER...WHEATON
1140 AM CDT FRI JUN 26 1998

THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE AFTERNOON AND SOME OF
THOSE COULD BECOME SEVERE WITH HIGH WINDS AND HAIL. ALSO THE ATMOSPHERIC
PROFILE MAY SUPPORT ISOLATED TORNADOES WITH THE MORE INTENSE
THUNDERSTORMS.

SPOTTER ACTIVATION MAY BE NECESSARY OVER THE REGION LATER THIS
AFTERNOON.

TDK
Special weather statement, Jun 26, 10:40 AM MDT, 4 hours 3 minutes before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE  ABERDEEN SD
1140 AM CDT FRI JUN 26 1998

.A STRONG FRONT WILL PUSH EAST OVER SOUTH DAKOTA TODAY AND TONIGHT. VERY
MOIST AND UNSTABLE AIR WILL INTERACT WITH THIS FRONTAL SYSTEM TO PRODUCE
THUNDERSTORMS OVER CENTRAL AND THEN NORTHEAST SOUTH DAKOTA LATE THIS
AFTERNOON. SEVERE STORMS ARE POSSIBLE AND EVEN ISOLATED TORNADOES MIGHT
BE POSSIBLE BY LATE AFTERNOON AND EVENING OVER THE REGION.

SDZ003>005-009-010-015>017-033>037-045-048-051-270500-
BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES-
LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH-
INCLUDING THE CITIES OF EUREKA...FAULKTON...FT PIERRE...FT THOMPSON...
GETTYSBURG...HIGHMORE...MCINTOSH...MILLER...MOBRIDGE...MOUND CITY...
MURDO...ONIDA...PIERRE...PRESHO...ROSCOE...TIMBER LAKE
1140 AM CDT FRI JUN 26 1998

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. A FEW OF THOSE
STORMS COULD BE SEVERE WITH STRONG WINDS AND HAIL. ISOLATED TORNADOES
ARE ALSO POSSIBLE.

SPOTTER ACTIVATION MAY BE NECESSARY OVER THE REGION THIS AFTERNOON.

SDZ006>008-011-018>023-MNZ039-046-270500-
BIG STONE MN-BROWN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-
ROBERTS-SPINK-TRAVERSE MN-
INCLUDING THE CITIES OF ABERDEEN...BRITTON...CASTLEWOOD...CLARK...
CLEAR LAKE...MILBANK...ORTONVILLE...REDFIELD...SISSETON...WATERTOWN...
WEBSTER...WHEATON
1140 AM CDT FRI JUN 26 1998

THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE AFTERNOON AND SOME OF
THOSE COULD BECOME SEVERE WITH HIGH WINDS AND HAIL. ALSO THE ATMOSPHERIC
PROFILE MAY SUPPORT ISOLATED TORNADOES WITH THE MORE INTENSE
THUNDERSTORMS.

SPOTTER ACTIVATION MAY BE NECESSARY OVER THE REGION LATER THIS
AFTERNOON.

TDK
Special weather statement, Jun 26, 12:23 PM MDT, 2 hours 20 minutes before
SDZ005>008-010-011-021-270025-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
123 PM CDT FRI JUN 26 1998

A TORNADO WATCH HAS BEEN ISSUED FOR PART OF NORTHEAST SOUTH DAKOTA
UNTIL 7PM CDT. THE WATCH AREA INCLUDES THE COUNTIES OF MCPHERSON...
EDMUNDS...BROWN...DAY...GRANT...MARSHALL AND ROBERTS.

SEVERE STORMS ARE POSSIBLE IN THE WATCH AREA.  LARGE HAIL AND STRONG
WINDS ARE POSSIBLE AS WELL AS TORNADOES IN AND NEAR THE WATCH AREA.

IF YOU LIVE IN NORTHEAST SOUTH DAKOTA PLEASE KEEP UP WITH THE LATEST
WATCHES AND WARNINGS.  IF A STORM APPROACHES OR A WATCH IS ISSUED
PLEASE TAKE COVER IMMEDIATELY.

TDK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 10:55 AM MDTSevere Thunderstorm WarningABRCampbell50 min
Jun 26, 11:04 AM MDTSevere Thunderstorm WarningABRCorson, Walworth61 min
Jun 26, 11:41 AM MDTSevere Thunderstorm WarningABRCampbell49 min
Jun 26, 11:47 AM MDTTornado WarningABRCampbell, McPherson63 min
Jun 26, 2:14 PM MDTTornado WarningABREdmunds, McPherson36 min
Jun 26, 2:15 PM MDTTornado WarningABREdmunds, McPherson35 min
Jun 26, 2:30 PM MDTTornado WarningABRBrown30 min
Jun 26, 2:57 PM MDTSevere Thunderstorm WarningABRBrown48 min
Jun 26, 2:59 PM MDTSevere Thunderstorm WarningABRBrown51 min
Jun 26, 3:18 PM MDTTornado WarningABRBrown47 min
Jun 26, 3:43 PM MDTSevere Thunderstorm WarningABRFaulk, Hyde, Potter62 min
Jun 26, 3:43 PM MDTSevere Thunderstorm WarningABRSully62 min
Jun 26, 3:49 PM MDTFlash Flood WarningABRCampbell6 hr
Jun 26, 4:06 PM MDTSevere Thunderstorm WarningABRBrown49 min
Jun 26, 4:33 PM MDTTornado WarningABRBrown47 min
Jun 26, 4:37 PM MDTTornado WarningABRDay48 min
Jun 26, 4:52 PM MDTTornado WarningABRHand48 min
Jun 26, 4:52 PM MDTTornado WarningABRHand53 min
Jun 26, 5:00 PM MDTTornado WarningABRMarshall50 min
Jun 26, 5:18 PM MDTSevere Thunderstorm WarningABRDay62 min
Jun 26, 5:46 PM MDTSevere Thunderstorm WarningABRBrown, Marshall64 min
Jun 26, 5:57 PM MDTSevere Thunderstorm WarningABRRoberts63 min

Nearby

Flash Flood Warnings in South Dakota, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.